Wyoming, 2013

Funnel Cloud in Wyoming, September 13, 2013

September 13, 2013 · NWS RIW · 1 event in 1 county or zone

Dew points in the lower to mid 50s and afternoon sunshine combined to rapidly generate thunderstorms across Sweetwater County. One storm briefly spawned a funnel cloud near Creston Junction.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Dew points in the lower to mid 50s and afternoon sunshine combined to rapidly generate thunderstorms across Sweetwater County. One storm briefly spawned a funnel cloud near Creston Junction.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Sep 13, 11:23 AM MST, 1 hour 2 minutes earlier.

Area forecast discussion, Sep 13, 11:23 AM MST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE RIVERTON WY
1223 PM MDT FRI SEP 13 2013

.PREV DISCUSSION... /ISSUED 933 AM MDT FRI SEP 13 2013/

.UPDATE...

GIVEN THE AMOUNT OF RAINFALL OVER THE PAST COUPLE OF DAYS AND THE
EXPECTED SLOW MOVING MOISTURE RICH THUNDERSTORMS EXPECTED
TODAY...A FLASH FLOOD WATCH HAS BEEN ISSUED FOR MUCH OF CENTRAL
AND WESTERN WYOMING INCLUDING THE WIND RIVER MOUNTAINS...GREEN
RIVER BASIN...UPPER WIND RIVER BASIN...SOUTHWEST SWEETWATER
COUNTY...THE ABSAROKAS...SOUTHEAST FREMONT COUNTY AND NATRONA
COUNTY INCLUDING CASPER MOUNTAIN. LOCATIONS PARTICULARLY AT RISK
ARE THE WILDFIRE BURN SCARS...URBAN AREAS...STEEP CANYONS PRONE TO
MUD SLIDES AND AREAS WITH ALREADY SATURATED SOIL...LIKE LA BARGE.

.PREV DISCUSSION... /ISSUED 239 AM MDT FRI SEP 13 2013/

.SHORT TERM...FRIDAY THROUGH SUNDAY NIGHT

A COMPLICATED AND MESSY WEATHER PATTERN ACROSS WESTERN AND CENTRAL
WYOMING HAS CAUSED MUCH MASHING OF TEETH THIS MORNING. THE RADAR IS
MAINLY QUIET AS OF 1 AM ALTHOUGH THERE ARE SOME NOCTURNAL
THUNDERSTORMS LINGERING JUST SOUTH OF SWEETWATER COUNTY. SATELLITE
IMAGERY SHOWS ANOTHER WAVE OF MOISTURE MOVING NORTHWARD THROUGH
COLORADO AND WILL MOVE INTO WYOMING TODAY. THINGS MAY BECOME A BIT
MORE CONVECTIVE TODAY WITH FLOW BECOMING MORE SOUTHERLY. THIS SHOULD
BRING IN SOMEWHAT WARMER AIR. HOWEVER...A BIG X FACTOR WILL BE HOW
MUCH SUN CAN BREAK THROUGH THE CLOUDS. MOS NUMBERS ARE RUNNING ABOUT
10 DEGREES WARMER THAN YESTERDAY BUT IN THE TRANSITION SEASONS THESE
CAN BE UNRELIABLE. FOR NOW WE HAVE TEMPERATURES WARMER THAN
YESTERDAY BUT COOLER THAN MOS. AS FOR HOW MUCH PRECIPITATION AND
WHERE THE HEAVIEST WILL BE...BOTH THE NAM AND GFS HAVE THE BEST QPF
OVER THE WESTERN AND EASTERN PORTIONS OF THE COUNTY WARNING AREA
WITH LESS ACROSS THE MIDDLE. CONTINUITY REFLECTED THIS REASONABLY
WELL SO FEW CHANGES WERE MADE. PRECIPITABLE WATER VALUES ARE STILL
RATHER HIGH...OVER AN INCH IN MANY AREAS SO HEAVY RAIN WILL ONCE
AGAIN BE POSSIBLE. HOWEVER...PINPOINTING HEAVIER RAIN MAY BE HARDER
WITH THE CONVECTIVE NATURE OF THE PRECIPITATION. THEREFORE...WE WILL
HOLD OFF WITH ANY FLOOD HIGHLIGHTS BUT THIS WILL HAVE TO BE WATCHED.
ONE MORE FLY IN THE OINTMENT IS FOR SOME AREAS OF MORNING FOG ACROSS
AREAS WHERE IT RAINED ON THURSDAY...WE ADDED PATCHY FOG TO THOSE
LOCATIONS.

FEW CHANGES WERE MADE TO SATURDAY AS WELL WITH MODELS CONTINUING TO
SHOW A WEAK COLD FRONT DROPPING INTO NORTHERN WYOMING. SOME
MODELS...ESPECIALLY THE NAM ARE SHOWING A STEADIER BAND OF RAIN
ACROSS NORTHERN WYOMING EAST OF THE DIVIDE FOR SATURDAY AFTERNOON
AND EVENING. THIS IS IN ASSOCIATION WITH THE BETTER LIFT FROM THE FRONT
AND AMPLE MOISTURE WITH WEAK UPSLOPE FLOW WITH PRECIPITABLE WATER
VALUES ABOVE AN INCH IN SOME LOCATIONS. MODELS ALSO SHOW SOME DRIER
AIR MAY MAKE A PUSH INTO NORTHWESTERN WYOMING SO POPS WERE REDUCED
JUST A BIT. ACTIVITY MAY BEGIN TO WANE A BIT HEADING INTO SUNDAY AS
SOME WEAK RIDGING BUILDS ACROSS THE STATE AS THE UPPER LEVEL LOW
OPENS A BIT AND BEGINS TO MOVE AWAY. HOWEVER...THERE WILL STILL BE
ENOUGH MOISTURE AND INSTABILITY FOR ISOLATED TO SCATTERED CONVECTION.

.LONG TERM...MONDAY THROUGH FRIDAY

MONDAY LOOKS A LITTLE DRIER OVER THE REGION WITH MAINLY MOUNTAIN
SHOWERS OR STORMS. A LEE TROF FORMS MON PM THUS THE BREEZY AREAS
WILL OCCUR EAST OF THE DIVIDE. A WEATHER SYSTEM MOVES TOWARD WESTERN
WY TUESDAY PM. BREEZY AND WARM AHEAD OF THIS SYSTEM FOR MOST PLACES.
ANY SHOWERS/STORMS WOULD BE OVER THE WESTERN MOUNTAINS. THE SYSTEM
MOVES THROUGH TUE NIGHT WITH A COLD FRONT PASSAGE. ISOLATED
SHOWERS WILL OCCUR MAINLY IN THE MOUNTAINS. WEDNESDAY WILL BE
COOLER WITH BREEZY AREAS AND ONLY ISOLATED SHOWERS OR STORMS
ACROSS THE NORTHERN MOUNTAINS. THURSDAY LOOKS DRY AND MILDER WITH
AFTERNOON BREEZY AREAS. FRIDAY LOOKS MOSTLY DRY AND WARMER WITH
BREEZY AREAS IN THE AFTERNOON. VERY ISOLATED SHOWERS/STORMS OVER
THE NORTHWEST MOUNTAINS. SEASONAL HIGH TEMPS MON AND TUE...THEN
COOLER WED. WARMING HIGHS NEXT THURS AND FRI.

.AVIATION.../18Z ISSUANCE/

AN AREA OF LIGHT TO MODERATE RAIN IS SPREADING NORTH BETWEEN KCPR
AND KPNA WITH SOME EMBEDDED THUNDERSTORMS BEGINNING TO DEVELOP
ALONG THE WIND RIVER RANGE. AREAS OF MVFR/LOCAL IFR CONDITIONS AND
ISOLATED THUNDERSTORMS WILL CONTINUE TO SPREAD NORTH. THERE IS
SOME CLEARING TAKING PLACE BEHIND THIS INITIAL WAVE...WHICH
SHOULD QUICKLY BECOME FILLED IN BY SHOWERS AND THUNDERSTORMS
THROUGH THE EVENING HOURS...WITH +RA AND MVFR TO OCCNL LIFR
CONDITIONS AND WIDESPREAD MOUNTAIN OBSCURATIONS. ISOLATED TO
SCATTERED SHOWERS WILL CONTINUE OVERNIGHT FRIDAY ALONG WITH LOCAL
IFR/MVFR CONDITIONS AND OCNL MTN OBSCURATIONS...AFFECTING MAINLY
EASTERN TERMINALS AFTER MIDNIGHT.

.FIRE WEATHER...

THE WEATHER WILL CONTINUE UNSETTLED THROUGH THE WEEKEND. THE THREAT
OF HEAVY RAIN AND THUNDERSTORMS IN THE MOUNTAINS WILL CONTINUE
THROUGH FRIDAY WITH SCATTERED TO WIDESPREAD SHOWERS AND A FEW
THUNDERSTORMS ACROSS THE LOWER ELEVATIONS. THERE WILL BE A CONTINUED
CHANCE OF SHOWERS AND A FEW THUNDERSTORMS SATURDAY AND SUNDAY WITH
SOME WIDESPREAD UPSLOPE RAIN EAST OF THE DIVIDE LATE SATURDAY INTO
SATURDAY NIGHT. A SOMEWHAT DRIER AIRMASS WILL MOVE IN MONDAY INTO
TUESDAY BUT WITH INCREASING SOUTHWEST FLOW.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH LATE TONIGHT WYZ019-020-022.

FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT
WYZ002-014>016-018-024>028.

&&

SHORT TERM...HATTINGS
LONG TERM...AR
AVIATION...ALLEN
FIRE WEATHER...HATTINGS
Hazardous weather outlook, Sep 13, 10:32 AM MST, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
1132 AM MDT FRI SEP 13 2013

WYZ001>020-022>030-140600-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
1132 AM MDT FRI SEP 13 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

...FLASH FLOOD WATCH IS IN EFFECT FOR PARTS OF WEST CENTRAL
WYOMING THIS AFTERNOON AND EVENING...

.DAY ONE...TODAY AND TONIGHT

MORE SHOWERS AND THUNDERSTORMS ARE LIKELY TODAY AND TONIGHT WITH
VERY HEAVY RAIN AS THE MAIN THREAT. LOCALIZED FLOODING IS
POSSIBLE...PARTICULARLY ACROSS AREAS RECEIVING CONTINUOUS RAINFALL.
GUSTY WIND CAN ALSO BE EXPECTED NEAR ANY THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE POTENTIAL FOR LOCALLY HEAVY RAIN EXISTS SATURDAY AND
SUNDAY AS SHOWERS AND THUNDERSTORMS OCCUR OVER THE REGION.

ISOLATED THUNDERSTORMS WILL OCCUR IN THE WESTERN MOUNTAINS
MONDAY AND TUESDAY MAINLY DURING THE AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY RAPIDLY RISING CREEKS OR
STREAMS...AS WELL AS ANY FLOODING...INCLUDING MUDSLIDES. THANK
YOU.

TEAM RIVERTON

In the hours before

Special weather statement, Sep 13, 11:48 AM MST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1248 PM MDT FRI SEP 13 2013

WYZ024-132000-
SALT RIVER AND WYOMING RANGES-
1248 PM MDT FRI SEP 13 2013

THUNDERSTORMS WERE DEVELOPING RAPIDLY OVER THE WYOMING RANGE EARLY
THIS AFTERNOON. THESE SLOW MOVING THUNDERSTORMS WILL HAVE THE
POTENTIAL TO DROP HEAVY AMOUNTS OF RAIN THIS AFTERNOON. PLEASE STAY
ALERT AVOID CAMPING OR STOPPING IN LOW LYING AREAS OR IN CANYON
AREAS THIS AFTERNOON AND EVENING. A FLASH FLOOD WATCH IS IN EFFECT
FOR THE SALT AND WYOMING RANGES UNTIL MIDNIGHT FRIDAY NIGHT.

SKRBAC

The radar

The Riverton/Lander radar (KRIW), 159 km away, was scanning. The volume nearest the first event began at 19:26 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Sweetwater

When
September 13, 12:25 PM MST
Where
Sweetwater County, 1.37 mi NE of Continental Divde Ar
Reported by
Social Media
Coordinates
41.736, -107.765

A funnel cloud was photographed just north of Interstate 80 milepost 186 near Creston Junction.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474588.